FDA warns some antibiotics can cause fatal heart damage


NBC: FDA warns some antibiotics can cause fatal heart damage

Last week, the FDA announced that certain Fluoroquinolone antibiotics might “raise the risk of an aortic dissection.”1 Fluoroquinolones, which are a commonly prescribed to treat upper respiratory infections and urinary tract infections, include ciprofloxacin (Cipro), levofloxacin (Levaquin), gemifloxacin (Factive) and moxifloxacin (Avelox).

The FDA said in a statement,

“A U.S. Food and Drug Administration (FDA) review found that fluoroquinolone antibiotics can increase the occurrence of rare but serious events of ruptures or tears in the main artery of the body, called the aorta. These tears, called aortic dissections, or ruptures of an aortic aneurysm can lead to dangerous bleeding or even death.

Fluoroquinolones should not be used in patients at increased risk unless there are no other treatment options available. People at increased risk include those with a history of blockages or aneurysms (abnormal bulges) of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes, and the elderly.”2

(This also includes those at risk for an aortic aneurysm, patients with peripheral atherosclerotic vascular diseases, hypertension, certain genetic conditions such as Marfan syndrome and Ehlers-Danlos syndrome (which I have), and the elderly.)

This new information will be added to the labels and prescribing information of fluoroquinolone drugs, according to the FDA. They also stressed that they should only be used when absolutely necessary.

Please be careful. High blood pressure is the main cause of aortic dissection so if you have high blood pressure, discuss this with your doctor before using fluoroquinolones. And if you are taking this class of antibiotic and feel sudden, severe, and constant pain in the stomach, chest or back, call 911 and get to an emergency room as quickly as possible.

 

%d bloggers like this: